Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 116, NWS Blacksburg, VA

June 20, 2014Bedford County, Botetourt County, Craig County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 20, 2014, 6:18 PM EDT for Bedford County, Botetourt County, Craig County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2014, 6:18 PM EDT (22:18 UTC)
Expired
Jun 20, 2014, 7:15 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Botetourt County, VA, Craig County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:10 PM EDTTSTM WND DMG3 Ne Buchanan, VANUMEROUS LARGE TREE LIMBS DOWN ON ARCADIA ROAD...APPROXIMATELY 1.5 MILES FROM INTERSTATE 81.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WUUS51 KRNK 202218
SVRRNK
VAC019-023-045-202315-
/O.NEW.KRNK.SV.W.0116.140620T2218Z-140620T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 618 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ORISKANY...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...
  BUCHANAN...
  TROUTVILLE...
  EAGLE ROCK...
  AND MONTVALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3750 7943 3727 7960 3757 8018 3766 8003
      3765 8003 3765 8002 3769 7995
TIME...MOT...LOC 2218Z 300DEG 20KT 3761 7998 

HAIL...1.00IN
WIND...60MPH

$$

16
3 follow-up statements
003 
WWUS51 KRNK 202236
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT FRI JUN 20 2014

VAC045-202246-
/O.CAN.KRNK.SV.W.0116.000000T0000Z-140620T2315Z/
CRAIG VA-

636 PM EDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN CRAIG COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3750 7943 3727 7960 3748 8000 3760 7986
TIME...MOT...LOC 2236Z 296DEG 14KT 3748 7987 

$$

VAC019-023-202315-
/O.CON.KRNK.SV.W.0116.000000T0000Z-140620T2315Z/
BOTETOURT VA-BEDFORD VA-
636 PM EDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
CENTRAL BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...

AT 636 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FINCASTLE...
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEDFORD...
BUCHANAN...
TROUTVILLE...
MONTVALE...
AND FINCASTLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3750 7943 3727 7960 3748 8000 3760 7986
TIME...MOT...LOC 2236Z 296DEG 14KT 3748 7987 

HAIL...1.00IN
WIND...60MPH

$$

16
179 
WWUS51 KRNK 202257
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT FRI JUN 20 2014

VAC019-023-202315-
/O.CON.KRNK.SV.W.0116.000000T0000Z-140620T2315Z/
BOTETOURT VA-BEDFORD VA-
657 PM EDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
SOUTHEASTERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...

AT 657 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARCADIA TO NEAR MONTVALE...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEDFORD...
BUCHANAN...
TROUTVILLE...
MONTVALE...
AND NACE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3750 7943 3727 7960 3742 7988 3759 7983
TIME...MOT...LOC 2257Z 293DEG 17KT 3755 7963 3734 7974 

HAIL...1.00IN
WIND...60MPH

$$

16
152 
WWUS51 KRNK 202313
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI JUN 20 2014

VAC019-023-202322-
/O.EXP.KRNK.SV.W.0116.000000T0000Z-140620T2315Z/
BOTETOURT VA-BEDFORD VA-
713 PM EDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES WILL EXPIRE
AT 715 PM EDT...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER
GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3750 7943 3727 7960 3742 7988 3759 7983
TIME...MOT...LOC 2308Z 300DEG 20KT 3755 7963 3734 7974 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:02 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 4:02 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT FRI JUN 20 2014

.SYNOPSIS...
A WARM FRONT TRAILED FROM THE OHIO VALLEY DOWN ACROSS CENTRAL
VIRGINIA. THIS FRONT WILL LIFT NORTHEAST OF THE AREA THIS
EVENING. LOW PRESSURE WILL MOVE ALONG THIS FRONT...THROUGH THE
OHIO VALLEY TONIGHT...THEN INTO VIRGINIA ON SATURDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 253 PM EDT FRIDAY...

A WARM FRONT IS TRACKING NORTH OF THE FORECAST AREA LEAVING THE
REGION IN A WARM AND HUMID AIR MASS. AFTERNOON HEATING AND
INSTABILITIES POPPING STORMS THAT WILL EVENTUALLY GEL IN TO LINES
TRACKING OVER THE AREA AND OVER AN UPPER LEVEL RIDGE TO THE SOUTH.
SO FAR STORMS ARE SMALL BUT INTENSE WITH DIME TO NICKEL SIZE HAIL
IN THE STRONGER CELLS. HAIL CORE WILL LIKELY BECOME BIGGER THROUGH
THE REST OF THE AFTERNOON ADDING DOWNBURST WIND THREAT. THESE
AFTERNOON STORMS WILL CONTINUE TO TRACK NW TO SE INTO THIS EVENING
AND FADE OR LEAVE THE FORECAST AREA DURING THE EVENING.

AFTER MIDNIGHT...LOOKING FOR A MESOSCALE DISTURBANCE OR REMNANTS
OF TO TRACK INTO WEST-CENTRAL VIRGINIA. THIS SYSTEM WILL TRACK
ACROSS CENTRAL VIRGINIA THEN DIVE SOUTH TOWARDS NORFOLK SATURDAY
MORNING. THE BULK OF THE RAIN AND POSSIBLE WIND WITH THIS SYSTEM
STAYING NORTH OF THE AREA. HOWEVER...A TAIL OF CONVECTION IS
EXPECTED TO MOVE ACROSS THE MOUNTAINS DURING THE EARLY MORNING
HOURS SATURDAY...THEN TO THE PIEDMONT BY THE AFTERNOON. WITH LOSE
OF HEATING...MOST STORMS WILL JUST HAVE HEAVY RAIN AND WIND GUSTS
TO 40 MPH. WITH LINGERING INSTABILITIES AND HIGH DEW POINTS...A
FEW STORMS COULD REMAIN STRONG TO SEVERE TRACKING ACROSS THE AREA.
AS THIS STORM EXITS THE PIEDMONT...IT WILL TAKE OR REDUCE SATURDAY
AFTERNOON/S INSTABILITIES...THEREFORE LOWERING POPS IN THE
AFTERNOON FROM WEST TO EAST.

WITH POSSIBLE RAIN AND CLOUDS OVER THE AREA
SATURDAY...TEMPERATURES WILL BE A FEW DEGREES COOLER BUT WITH HIGH
DEW POINTS...STILL REMAIN MUGGY. EXPECTED HIGHS WILL RANGE FROM
NEAR 80F IN THE GREENBRIER VALLEY TO UPPER 80S INTO THE PIEDMONT.
THE SUMMER SOLSTICES BEGINS AT 651A SATURDAY MORNING.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 320 PM EDT FRIDAY...

THE UPPER TROUGH OVER THE ERN GREAT LAKES SATURDAY WILL BE MOVING
EAST OFF THE NEW ENGLAND COAST BY MONDAY. NW FLOW ALOFT WILL
BECOME WEAKER AS 5H RIDGE BUILDS BACK IN FROM THE SOUTHWEST. AT
THE SFC FRONT STAYS OVER THE NC/SC AREA. WAVE OF LOW PRESSURE
ALONG IT WILL ALLOW FOR HIGHER CHANCE OF SHOWERS INTO SAT EVENING
OUT EAST BEFORE DEEPER MOISTURE EXITS. NOT MUCH CHANGE IN
AIRMASS...EXCEPT FOR SOME WIND DIRECTION CHANGE TO THE EAST. THIS
WILL HELP OVERALL IN TEMPS FROM HITTING THE 90S OUT EAST AS MODELS
FAVOR MORE MOISTURE TO SETUP INTO THE REGION EAST OF THE BLUE
RIDGE.

WILL BE HAVING HIGH CHANCE OF POPS SAT EVENING EAST TO EXIT
OVERNIGHT. EASTERLY FLOW WILL BE KEEPING A FEW SHOWERS INTO THE
PIEDMONT/FOOTHILLS OF VA INTO PORTIONS OF THE NC PIEDMONT INTO
SUNDAY MORNING. SUNDAY FAVORS A SHOWER/STORM CHANCE OVER THE BLUE
RIDGE AS FLOW TURNS MORE SE. WITH NW FLOW ALOFT WEAKENING AND A
WEAK SE SFC FLOW...STORMS THAT FORM WILL BE CAPABLE OF PRODUCING
SIGNIFICANT RAINS WITH PWATS STILL RUNNING FROM 1.25 TO 1.5
INCHES...AND STORMS REMAINING ANCHORED AT TIMES. THE OVERALL
COVERAGE WILL BE ISOLATED/WIDELY SCATTERED.

SUNDAY NIGHT INTO MONDAY WILL SEE SFC HIGH SITUATE ITSELF
OVERHEAD. WEAK FLOW SFC/ALOFT WILL LEAD TO NO MOVEMENT OF AIR.
MOISTURE IS EXPECTED TO BE IN THE LOW LVLS SO SHOWERS WILL BE
AROUND ALL NIGHT THOUGH NO REAL FOCUSING MECHANISM. MONDAY THERE
SHOULD BE ENOUGH SFC CONVERGENCE IN THE MTNS TO HAVE SCATTERED
SHOWERS AND STORMS. THERE WILL BE A WEAK SHORTWAVE MOVING ACROSS
THE OHIO VALLEY INTO THE SHENANDOAH VALLEY MONDAY...SO POSSIBILITY
OF SOME MORE ENHANCED THREAT.

BY MONDAY NIGHT...THE EASTERN RIDGE BUILDS AS THE UPSTREAM TROUGH
INTO THE MIDWEST INCREASES IN LATITUDE. POPS WILL BE STAYING ON
THE LOW SIDE MONDAY NIGHT GIVEN THIS INCREASE IN HEIGHTS OVER THE
CWA.

LOWS THROUGH THE PERIOD WILL BE MAINLY IN THE 60S...WITH HIGHS IN
THE 80S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 140 PM EDT FRIDAY...

THIS PERIOD OF THE FORECAST WILL STAY SIMILAR TO THE PREVIOUS
FORECAST. THE AIRMASS OVERALL STAYS ON THE WARM/HUMID SIDE WITH 5H
RIDGE OVER THE SOUTHEAST. ONE TROUGH AND ASSOCIATED FRONT WORKS
ACROSS THE MIDWEST INTO THE MID ATLANTIC BY WEDNESDAY. THIS WILL
NUDGE OUR CHANCE OF STORMS UP MIDWEEK. THE FRONT SITUATES ITSELF
MORE IN A WEST TO EAST ORIENTATION THU-FRI WHICH WILL KEEP THREAT
OF SHOWERS AND STORMS AROUND.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT FRIDAY...

PATCHES MVFR CLOUDS WILL LIFT EARLY THIS AFTERNOON AS A WARM
FRONT MOVES NORTH OF THE FORECAST AREA. ENOUGH HEATING AND DECENT
INSTABILITY FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH THE
AFTERNOON. SLOW MOVING NW TO SE TRACKING STORMS EXPECTED AT
BLF/LWB BETWEEN 19Z/2P-02Z/10. HIT AND MISS THUNDERSTORMS EXPECTED
ACROSS THE AREA WHILE CONFIDENCE FOR A STORM TO BE IN THE VICINITY
OF KROA/KBCB/KLYH/KDAN AT A GIVEN TIME IS VERY LOW.

A STRONGER SHORT WAVE WILL REACH THE FORECAST AREA TONIGHT. HAVE
KEPT CEILINGS VFR AT KROA/KBCB/KLYH AND KDAN WITH SHOWERS...MAINLY
AFTER 05Z/1AM SATURDAY. MODERATE CONFIDENCE OF MVFR CEILINGS FOR
KLWB/KBLF WITH A PROLONGED PERIOD OF SHOWERS AND EMBEDDED
THUNDERSTORMS OVERNIGHT.

EXTENDED AVIATION DISCUSSION...

A WEAK FLOW PATTERN HOLDING OVER THE WEEKEND WILL KEEP THE STORM
CHANCES EACH AFTERNOON THROUGH EARLY EVENING SAT/SUN BUT COVERAGE
FOR NOW LOOKS A BIT LESS EACH DAY BEHIND THE PASSING IMPULSE FROM
SATURDAY MORNING. DEEPER MOISTURE LOOKS TO RETURN NORTH BY EARLY
NEXT WEEK WITH BETTER COVERAGE OF AFTERNOON/EVENING STORMS ON
MONDAY.

AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE NIGHT/EARLY MORNING...
PARTICULARLY IN AREAS THAT SEE RAIN THE PREVIOUS AFTERNOON. THE
MOST OPTIMAL FLIGHT CONDITIONS EACH DAY SHOULD BE IN THE MID TO
LATE MORNING AFTER FOG/LOW CLOUDS LIFT AND BURN OFF...AND BEFORE
AFTERNOON CONVECTION REDEVELOPS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCS
Hazardous weather outlook, Jun 20, 11:11 AM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 AM EDT FRI JUN 20 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211515-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1111 AM EDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Local storm report, Jun 20, 5:04 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     2 E QUICK               36.40N 79.47W
06/20/2014                   CASWELL            NC   911 CALL CENTER

            THREE TREES DOWN IN THE ALLISON ROAD VICINITY OF QUICK.

&&

WHP
Local storm report, Jun 20, 5:16 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 WNW MONETA            37.19N 79.68W
06/20/2014  E1.00 INCH       BEDFORD            VA   PUBLIC

&&

WHP
Special weather statement, Jun 20, 5:19 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT FRI JUN 20 2014

VAZ035-045-046-202215-
APPOMATTOX VA-AMHERST VA-CAMPBELL VA-
519 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  SOUTH CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MADISON HEIGHTS...MOVING TO THE
  SOUTHEAST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  CONCORD...
  RUSTBURG...
  MADISON HEIGHTS...
  AND BOCOCK.

THIS INCLUDES LIBERTY UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3721 7880 3714 7910 3745 7925 3747 7921
      3747 7919 3748 7922 3753 7910 3721 7879
TIME...MOT...LOC 2116Z 328DEG 14KT 3742 7913

16
Local storm report, Jun 20, 5:36 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 ENE LYNCHBURG CITY    37.42N 79.12W
06/20/2014  E0.88 INCH       AMHERST            VA   PUBLIC

&&

WHP
Local storm report, Jun 20, 5:46 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     2 SSE ARARAT            36.57N 80.51W
06/20/2014                   PATRICK            VA   911 CALL CENTER

            ONE TREE DOWN ON PEDIGO RIDGE ROAD.

&&

WHP
Special weather statement, Jun 20, 6:11 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT FRI JUN 20 2014

NCZ001-002-018-019-202315-
WATAUGA NC-ASHE NC-ALLEGHANY NC-WILKES NC-
611 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 715 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CLIFTON TO
  NEAR FOSCOE...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BOONE...
  DEEP GAP...
  TODD...
  MC GRADY...
  AND WILBAR.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3643 8172 3649 8169 3647 8109 3604 8139
      3607 8141 3610 8152 3612 8154 3612 8168
      3611 8180 3619 8185 3620 8189
TIME...MOT...LOC 2207Z 291DEG 21KT 3645 8153 3617 8178

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:50 PM EDTSpecial Weather StatementRNKWythe55 min
Jun 20, 1:38 PM EDTSpecial Weather StatementRNKPittsylvania37 min
Jun 20, 2:01 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Jun 20, 2:33 PM EDTSpecial Weather StatementRNKCity of Danville42 min
Jun 20, 2:53 PM EDTSpecial Weather StatementRNKHenry67 min
Jun 20, 2:59 PM EDTSpecial Weather StatementRNKBedford31 min
Jun 20, 3:01 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville119 min
Jun 20, 3:07 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin38 min
Jun 20, 3:18 PM EDTSpecial Weather StatementRNKTazewell57 min
Jun 20, 3:28 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick32 min
Jun 20, 3:38 PM EDTSevere Thunderstorm WarningRNKTazewell37 min
Jun 20, 3:48 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville42 min
Jun 20, 3:51 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin39 min
Jun 20, 3:53 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick67 min
Jun 20, 4:11 PM EDTSpecial Weather StatementRNKPatrick49 min
Jun 20, 4:18 PM EDTSpecial Weather StatementRNKTazewell42 min
Jun 20, 4:21 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista, City of Lynchburg39 min
Jun 20, 4:26 PM EDTFlash Flood WarningRNKPatrick2 hr
Jun 20, 4:33 PM EDTSpecial Weather StatementRNKCity of Buena Vista42 min
Jun 20, 4:37 PM EDTSpecial Weather StatementRNKFranklin38 min
Jun 20, 4:42 PM EDTSpecial Weather StatementRNKMontgomery48 min
Jun 20, 5:19 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg56 min
Jun 20, 5:33 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke57 min
Jun 20, 5:48 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, City of Lynchburg57 min
Jun 20, 6:43 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania62 min
Jun 20, 7:00 PM EDTSpecial Weather StatementRNKBedford45 min
Jun 20, 7:15 PM EDTSpecial Weather StatementRNKBotetourt60 min
Jun 20, 7:43 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg47 min
Jun 20, 7:51 PM EDTSpecial Weather StatementRNKCampbell, Charlotte, City of Lynchburg39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.